Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Springfield, MO

April 28, 2003Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2003, 7:47 PM CDT for Crawford County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 7:47 PM CDT (00:47 UTC)
Expired
Apr 28, 2003, 8:45 PM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Crawford County, KS

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:30 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2575 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2575 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS53 KSGF 290047
SVRSGF
KSC037-290145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN KANSAS

* UNTIL 845 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  RAPIDLY DEVELOPING BOW ECHO ALONG THE NEOSHO AND LABETTE COUNTY 
  LINE.  THIS SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL...AND DESTRUCTIVE WINDS OF 60 TO 70 MPH.  THIS STORM WAS 
  LOCATED ABOUT 5 MILES WEST OF MCCUNE...OR 9 MILES EAST OF 
  PARSONS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GIRARD BY 810 PM CDT.
   CHEROKEE BY 815 PM CDT.
   PITTSBURG...FRONTENAC BY 825 PM CDT.

THE TOWN OF CHICOPEE IS ALSO IN THE PATH OF THIS STORM.

THIS STORM HAS ALSO INDICATED SOME WEAK ROTATION. THIS IS A 
DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR 
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3750 9508 3733 9507 3733 9462 3754 9462

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:14 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 28, 3:14 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT MON APR 28 2003

IN THE SHORT TERM...FRONTAL BOUNDARY HAS PUSHED SOUTHEAST KANSAS AND
SOUTHERN MO. BOUNDARY IS PRESENTLY RUNNING ALONG OR JUST SOUTH OF
INTERSTATE 44. TEMPERATURES/DEWPOINTS SOUTH OF THE BOUNDARY IN THE
UPPER 70S/LOWER 60S. THIS HAS BEEN MORE THAN ENOUGH TO OVERCOME CAP
AT 900MB THAT WAS ON THE KSGF 12Z SOUNDING. CAPES OFF THE MESO ETA
ABOUT 2500 J/KG WITH LIS -7 TO -9. SHEAR PROFILE FAIRLY WEAK...SO
LOOKING AT SCATTERED MULTICELL SEVERE STORMS FOR THE REST OF THE
AFTERNOON AND THIS EVENING...WITH FAVORED AREAS ALONG EITHER THE
SYNOPTIC SCALE BOUNDARY OR ANY SMALLER SCALE BOUNDARIES THAT WILL
DEVELOP WITH CONVECTION.

BASED THE SHORT TERM FORECAST PRIMARILY ON THE ETA IN THE SHORT
TERM. FRONT WILL MEANDER AROUND THE AREA THROUGH TOMORROW BUT SHOULD
LIFT BACK TO THE NORTH WEDNESDAY AS CANADIAN HIGH OVER THE UPPER
MIDWEST SLIDES EAST AND STORM SYSTEM OVER WESTERN KS DEEPENS IN
RESPONSE TO A VIGOROUS SHORTWAVE MOVING INTO THE CENTRAL ROCKIES.
THIS STORM SYSTEM LIFTS NORTHEAST INTO WESTERN IA WED NIGHT. COLD
FRONT THAT EXTENDS SOUTH OF THIS LOW WILL MOVE THROUGH THE AREA THU.
PRESENT FORECAST HAS A PRETTY GOOD HANDLE ON PRECIPITATION TIMING
AND I HAVENT MADE MANY ADJUSTMENTS. MAIN CONCERN FOR WED AND THU
ARE THAT AREA MAY BE CAPPED FOR A GOOD PORTION OF THAT TIME...BUT
BELIEVE SURFACE CONVERGENCE ALONG THE FRONT AND LOWERING MIDLEVEL
HEIGHTS WILL BE ABLE TO OVERCOME THE CAP FROM BELOW AND ABOVE...SO
HAVE RETAINED RAIN/THUNDER CHANCES FOR WED NIGHT AND THU.

...EXTENDED FORECAST DISCUSSION...

FRONT WILL PUSH THROUGH THE AREA THU AS SHORTWAVE MOVES THROUGH THE
NORTHERN PLAINS. HIGH PRESSURE BUILDS INTO THE AREA FRI AND SAT.
PRESENT FORECAST HAS A GOOD HANDLE ON THIS. ADDED RAIN CHANCES TO
LATE DAY 6 AND DAY 7 (SUNDAY NIGHT AND MONDAY). BOTH THE ECMWF AND
00Z GFS MOVE A STRONG STORM SYSTEM INTO THE PLAINS LATE IN THE
WEEKEND. GFS IS ESPECIALLY IMPRESSIVE WITH THIS SYSTEM BY MONDAY.

.SGF...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, Apr 28, 1:00 PM CDT, 6 hours 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED SEVERE THUNDERSTORMS WITH ONE INCH HAIL AND WIND GUSTS
OF 60 MPH.

  AREAS AFFECTED AND TIMING:

THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ALONG AND SOUTH OF A
FRONTAL BOUNDARY THAT EXTENDS FROM JUST SOUTH OF CHANUTE KANSAS EAST
TO BOLIVAR AND SALEM. THE SEVERE THREAT TIMING WILL BE FROM 2 TO 10
PM.

  DISCUSSION:

A SLOW MOVING FRONT WILL REMAIN OVER THE AREA THIS AFTERNOON AND
THIS EVENING...EXTENDING FROM SOUTHEAST KANSAS INTO SOUTH CENTRAL
MISSOURI. DAYTIME HEATING AND INCREASED LOW LEVEL MOISTURE SOUTH OF
THE FRONT HAS CAUSED THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE...ESPECIALLY OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SURFACE BOUNDARY
THIS AFTERNOON AND CONTINUE THIS EVENING. THE MAIN STORM THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN TUESDAY AS THE
FRONT STARTS TO LIFT BACK TO THE NORTH. A STORM SYSTEM WILL MOVE
THROUGH NORTHEAST THROUGH THE CENTRAL PLAINS WEDNESDAY AND INTO IOWA
ON THURSDAY. THE COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL
BRING THE CHANCE FOR ANOTHER ROUND OF STORMS ON THURSDAY.

ANOTHER STORM SYSTEM WILL BRING ADDTIONAL RAIN AND THUNDERSTORMS
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE
UNFOLDING WEATHER SITUATION THIS AFTERNOON. SPOTTER ACTIVATION MAY
BE REQUIRED THIS AFTERNOON AND THIS EVENING...ESPECIALLY ALONG AND
SOUTH OF THE FRONTAL BOUNDARY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 28, 5:42 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    WILLOW SPGS               MO   1.75 INCH HAIL
04/28/03   HOWELL                         REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 28, 6:26 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    WILLOW SPGS               MO   .88 INCH HAIL
04/28/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 28, 6:31 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    5 S CABOOL                MO   1.75 INCH HAIL
04/28/03   TEXAS                          WINDSHIELDS BROKEN.
                                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Apr 28, 6:40 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    WILLOW SPGS               MO   .88 INCH HAIL
04/28/03   HOWELL                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 28, 6:50 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    5 NW TWIN BRIDGES         MO   .75 INCH HAIL
04/28/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 28, 7:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0721 PM    7 S COLUMBUS              KS   .75 INCH HAIL
04/28/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:16 PM CDTSevere Thunderstorm WarningSGFCherokee59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.